Side Effects of HCG Diet

HCG stands for human chorionic gonadotropin. The HCG diet is an extreme diet that involves injection of HCG in various phases of the diet. HCG is a hormone produced by pregnant women. This diet is defined by a 500-calorie diet followed by daily injections of HCG. This diet is associated with dramatic weight loss, up to a pound a day. However, HCG does not make a patient lose weight, the diet makes him/her lose weight. The HCG injections only change how you lose weight.

The HCG works in various ways. First, it reduces feeling of hunger. This makes the patient comfortably eat very little. It is believed that presence of this hormone in the bloodstream keeps the appetite away. Additionally, the HCG is a pro-hormone which helps making of more hormones in the body. Hormone deficiency or imbalance results in weight gain. Therefore, this hormone offers help.

It is good to note that injections are the only proven method of taking HCG currently. This injections should only be taken with a prescription from a doctor and under medical supervision. More so, HCG injections keep patients from losing muscle while they diet. This muscle allows for a stronger metabolism and also helps patients maintain their weight loss long after their diet plan is completed.

With this HCG diet, a patient may lose weight fast but his/her health will be at risk because of this extreme diet. Before looking at the side effects, it is of key importance to first study the diet program. Dieters get a prescription for a daily injection of HCG and a punishing 500-calories-a-day, which is a limit less than half of what doctors and nutritionist recommend. Crash diets like this can lead to serious health problems and accelerate an eating disorder. In addition to this, when the body does not get the protein it needs, it can scavenge from vital organs which can cause sudden deaths.

During the first week of the HCG diet your body has to adjust resulting in headaches. It is actually the most common side effect. Luckily, this problem can easily be treated by taking standard over-the-counter painkiller and taking enough water. Another problem is constipation. It happens because one eats a lot less than he/she is used to therefore there will naturally be less to excrete. The solution to this problem is to take a mild sugar-free laxative and plenty of water to smooth out the track and soften things up. Dizziness is another fairly common side effect but it is usually mild and almost goes away after the first week. Another very rare side effect is experiencing leg cramps. This is usually caused by the low potassium levels on the diet. It also can be treated easily by taking a potassium supplement or a multivitamin along with other important nutrients needed on the HCG diet. Skin rash may also appear but drinking water helps as it flushes out the toxins that cause the rash.

If the symptoms persist more than 10 days, medical attention should be sought.